Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Birmingham, AL

April 3, 2001Bibb County, Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2001, 4:58 PM CDT for Bibb County, Chilton County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 4:58 PM CDT (21:58 UTC)
Expired
Apr 3, 2001, 5:45 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bibb County, AL, Chilton County, AL

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:02 PM CDTHail 0.88Jemison, ALNickel size hail was reported in Jemison.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS54 KBMX 032158
SVRBHM
ALC007-021-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN BIBB COUNTY IN ALABAMA
  NORTHERN CHILTON COUNTY IN ALABAMA

* UNTIL 545 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF JEMISON...MOVING   EAST 
SOUTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THORSBY.

LAT...LON 3304 8705 3276 8692 3294 8656 3307 8695

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:18 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 3, 3:18 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT TUE APR 03 2001

5H RIDGE PUMPING UP TO OUR WEST WILL ALLOW MID LEVEL WINDS TO VEER TO
MORE NWLY TEMPORARILY THIS EVENING AND THIS SHOULD AID IN SHOVING
THE BAND OF CONVECTION CURRENTLY ACROSS THE BHM AREA MORE TO THE
SOUTH.  ALSO NEW STORMS ARE DEVELOPING OVER WEST CENTRAL AL WHERE
THE AIR HAD BEEN RELATIVELY UNDISTURBED AND WHERE MOIST LOW LEVEL
SW FLOW IS INTERACTING WITH THE RAIN COOLED BOUNDARY.  THESE STORMS
ARE BEING CARRIED ESE ACROSS MGM TOWARD THE CSG AREA.  SO HIGHEST
POPS TONIGHT WILL BE OVER THE SOUTH....GENLY FROM BHM SOUTH.  HOWEVER
ANOTHER SHORT WAVE WILL BE COMING THROUGH THE RIDGE LATER TONIGHT
WHILE A FRONTAL BOUNDARY SAGS SOUTH TOWARD THE TN VALLEY. SO THERE IS
STILL A DECENT CHANCE OF REDEVELOPMENT OVER N AL LATER TONIGHT.

NWLY FLOW ACROSS THE FRONT SHOULD KEEP THE PRECIP IN THE WARM SECTOR
ON WEDNESDAY AND SEE NO REASON TO NOT EXPECT WIDESPREAD COVERAGE
AGAIN...THOUGH PERHAPS NOT AS MUCH AS TODAY.  BACK DOOR WEDGE WILL
PUSH IN FROM GA WED NITE AND MAY KICK OFF MORE SHOWERS OR STORMS AS
IT GOES THRU.  APPROACH OF THE UPPER RIDGE AXIS AND INDICATED DRYING
ON THURSDAY SUGGESTS IT WILL BE A BETTER DAY.  WILL LEAVE PRECIP OUT
FOR THU AND EVEN LOOK FOR SOME SUNSHINE.  MAX TEMPS NOT LIKELY TO
RECOVER MUCH UNTIL FRIDAY HOWEVER.

HSV EB 059/068 057/070 058 6431
BHM TB 058/070 057/073 058 6741
MGM TB 06U2/075 057/075 058 7641=

.BHM...NONE.

07

In the hours before

Special weather statement, Apr 3, 1:24 PM CDT, 3 hours 34 minutes before
ALZ002>004-007>008-010>038-040>041-043-045-047>-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
124 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 83...

  CALHOUN...CHEROKEE...CLEBURNE...DEKALB...ETOWAH...
  MARSHALL...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 83
WHICH IS IN EFFECT UNTIL 300 PM...

  AUTAUGA...BIBB...BLOUNT...CHAMBERS...CHILTON...
  CLAY...COLBERT...COOSA...CULLMAN...DALLAS...
  ELMORE...FAYETTE...FRANKLIN...GREENE...HALE...
  JEFFERSON...LAMAR...LAWRENCE...LEE...MACON...
  MARION...MORGAN...PERRY...PICKENS...RANDOLPH...
  RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
  TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 3, 1:47 PM CDT, 3 hours 11 minutes before
ALZ001>038-040>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT TUE APR 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE
THUNDERSTORMS...ARE EXPECTED TO CONTINUE ACROSS NORTH AND CENTRAL
ALABAMA THROUGH WEDNESDAY MORNING.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE
MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL CONTINUE TO BE LARGE
HAIL...AND THE GREATEST THREAT TIME WILL BE LATE AFTERNOON THROUGH
SUNSET.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, Apr 3, 2:13 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    SELMA                     AL   0.75 INCH HAIL
04/03/01   DALLAS

0530 AM    HACKLEBURG                AL   0.75 INCH HAIL
04/03/01   MARION                         REPORTED BY POLICE.

0600 AM    DOUBLE SPRINGS            AL   LIGHTNING
04/03/01   WINSTON                        STRUCK THREE HOMES

0630 AM    WINSTON CHAPEL            AL   0.75 INCH HAIL
04/03/01   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0720 AM    PRATTVILLE                AL   0.88 INCH HAIL
04/03/01   AUTAUGA

0730 AM    CULLMAN                   AL   1.75 INCH HAIL
04/03/01   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA.

0750 AM    GRAYSVILLE                AL   1.25 INCH HAIL
04/03/01   JEFFERSON

0755 AM    HOMEWOOD                  AL   0.75 INCH HAIL
04/03/01   JEFFERSON

0800 AM    GARDENDALE                AL   1.00 INCH HAIL
04/03/01   JEFFERSON                      HAIL COVERED THE GROUND

0830 AM    CARBON HILL               AL   0.75 INCH HAIL
04/03/01   WALKER

0910 AM    LINEVILLE                 AL   1.00 INCH HAIL
04/03/01   CLAY                           REPORTED BY CLAY COUNTY
                                          EMA.

0945 AM    MUNFORD                   AL   0.75 INCH HAIL
04/03/01   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0950 AM    SELMA                     AL   0.75 INCH HAIL
04/03/01   DALLAS                         REPORTED BY DALLAS COUNTY
                                          SHERIFFS OFFICE.

1044 AM    STEMLEY                   AL   0.75 INCH HAIL
04/03/01   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:03 AM CDTSevere Thunderstorm WarningBMXFranklin, Marion27 min
Apr 3, 5:19 AM CDTSevere Thunderstorm WarningBMXAutauga, Dallas41 min
Apr 3, 5:20 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair40 min
Apr 3, 5:28 AM CDTSevere Thunderstorm WarningBMXMarion, Winston47 min
Apr 3, 5:54 AM CDTSevere Thunderstorm WarningBMXFranklin51 min
Apr 3, 6:13 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah32 min
Apr 3, 6:33 AM CDTSevere Thunderstorm WarningBMXMarion, Winston27 min
Apr 3, 6:41 AM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne34 min
Apr 3, 6:42 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes48 min
Apr 3, 7:16 AM CDTSevere Thunderstorm WarningBMXDeKalb29 min
Apr 3, 7:17 AM CDTSevere Thunderstorm WarningBMXCullman, Winston28 min
Apr 3, 7:21 AM CDTSevere Thunderstorm WarningBMXWalker24 min
Apr 3, 7:31 AM CDTSevere Thunderstorm WarningBMXElmore, Montgomery29 min
Apr 3, 7:38 AM CDTSevere Thunderstorm WarningBMXJefferson52 min
Apr 3, 7:40 AM CDTSevere Thunderstorm WarningBMXBlount, Cullman35 min
Apr 3, 8:11 AM CDTSevere Thunderstorm WarningBMXLawrence19 min
Apr 3, 8:18 AM CDTSevere Thunderstorm WarningBMXWalker27 min
Apr 3, 8:54 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega36 min
Apr 3, 9:13 AM CDTSevere Thunderstorm WarningBMXClay32 min
Apr 3, 9:18 AM CDTSevere Thunderstorm WarningBMXDallas42 min
Apr 3, 9:26 AM CDTSevere Thunderstorm WarningBMXJefferson34 min
Apr 3, 10:00 AM CDTSevere Thunderstorm WarningBMXDallas30 min
Apr 3, 10:32 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega28 min
Apr 3, 3:05 PM CDTFlash Flood WarningBMXJefferson, St. Clair, Walker3 hr
Apr 3, 3:28 PM CDTFlash Flood WarningBMXClay, Talladega3 hr
Apr 3, 3:41 PM CDTTornado WarningBMXClay, Talladega34 min
Apr 3, 3:51 PM CDTFlash Flood WarningBMXMarion, Winston3 hr
Apr 3, 4:11 PM CDTTornado WarningBMXBibb, Tuscaloosa49 min
Apr 3, 4:22 PM CDTTornado WarningBMXTalladega23 min
Apr 3, 4:25 PM CDTTornado WarningBMXShelby35 min
Apr 3, 4:34 PM CDTTornado WarningBMXClay26 min
Apr 3, 5:26 PM CDTFlash Flood WarningBMXBlount, Cullman3 hr
Apr 3, 5:33 PM CDTSevere Thunderstorm WarningBMXCoosa37 min
Apr 3, 5:39 PM CDTFlash Flood WarningBMXChambers, Randolph, Tallapoosa3 hr
Apr 3, 5:48 PM CDTFlash Flood WarningBMXClay, Jefferson, St. Clair, Shelby, Talladega, Walker3 hr
Apr 3, 6:49 PM CDTFlash Flood WarningBMXWinston101 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.